Popular Pain Reliever Linked to Asthma
Findings 'Compelling' but Must Be Confirmed
WebMD News Archive
March 26, 2004 -- Intriguing new research suggests a link between the increasing use of the pain reliever acetaminophen and a dramatic rise in asthma cases. The findings are far from conclusive, but researchers say the potential association deserves further study.
Women taking part in a large, ongoing health study were more likely to be diagnosed with adult-onset asthma if they reported taking greater amounts of the analgesic found in Tylenol and many other over-the-counter pain medications.
Those who took acetaminophen 15 or more days a month were estimated to have a 60% greater risk of developing asthma than women who did not take acetaminophen at all.
"If acetaminophen use is found to be responsible for this increase in risk, it would have enormous implications at the public health level," lead researcher R. Graham Barr, MD, tells WebMD. "But the message certainly is not that everybody should stop using acetaminophen tomorrow."
Nurses' Health Study
It is not clear why, but the number of asthma cases in the United States has more than doubled in less than three decades. During the same time, acetaminophen use grew as the popularity of aspirin for pain and fever relief declined. This was especially true among young children following reports in the early 1980s linking childhood aspirin use to a potentially fatal condition known as Reye's syndrome.
A 1999 study involving almost 2,000 children with asthma under the age of 2 found asthma-related hospital visits to be significantly higher among the children who took acetaminophen than among those who took ibuprofen.
In the latest study, published in the April issue of the American Journal of Respiratory and Critical Care Medicine, researchers analyzed data from the 121,700-participant Nurses' Health Study to determine if acetaminophen use might be linked to asthma.
Acetaminophen usage was recorded at the beginning of the observation period, and 346 new cases of asthma were identified between 1990 and 1996. More frequent use of acetaminophen was found to be associated with a greater risk of being diagnosed with asthma.
Barr says acetaminophen may predispose susceptible people to asthma by decreasing levels of an antioxidant in the lungs. It has been suggested that the antioxidant helps protect the lungs against free radicals -- unstable compounds that destroy cells. Lower levels of antioxidants may predispose people to lung injury and spasm in the lung airways, which is characteristic of asthma.
"We are not trying to scare everyone away from one analgesic in favor of another," he says. "It may be that the side effects of many analgesics are more complicated than we realize."
More Study Needed
New York City asthma and allergy specialist Clifford W. Bassett, MD, calls the findings compelling and says they definitely warrant further study. Bassett serves on the public education committee for the American Academy of Allergy, Asthma and Immunology.
"This is very interesting research, and the association certainly deserves a closer look," he tells WebMD. "But no one is suggesting that people should stop taking Tylenol or other acetaminophen products. It is way to soon for that."
Pediatrics professor Susan Redline, MD, says even if the association is confirmed, acetaminophen usage will likely be just a piece of the puzzle explaining the dramatic rise in asthma cases.
"This is one of dozens of investigations attempting to identify the causes of the rise in asthma," she tells WebMD. "Acetaminophen usage is one of many things that has changed over time. More Americans are obese and there is more air pollution. These associations are also thought to play a role."